Minnesota, 2012

Hail in Minnesota, April 21, 2012

April 21, 2012 · NWS FSD · 2 events in 2 counties and zones

Thunderstorms produced hail in Lyon County and a funnel cloud in Jackson County in southwest Minnesota on the afternoon of April 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced hail in Lyon County and a funnel cloud in Jackson County in southwest Minnesota on the afternoon of April 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 21, 12:25 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 21, 12:25 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
125 PM CDT SAT APR 21 2012

.DISCUSSION...
STRONG TROUGH OF LOW PRESSURE MOVING THROUGH THE AREA TODAY ALREADY
APPROACHING INTERSTATE 29. WINDS MAY APPROACH WIND ADVISORY CRITERIA
IN AREAS BUT SHOULD BE LOWER END WITH THE ABR AND BIS SOUNDINGS
INDICATING ABOUT 30 TO 35 KNOTS IN THE 925-800MB LAYER. FOR NOW WILL
KEEP NORTHWEST WINDS NEAR ADVISORY CRITERIA. AHEAD OF THIS BOUNDARY
THE MAIN AREA OF LIGHT RAIN HAS MOSTLY MOVED OUT OF THE CWA...BUT A
FEW AFTERNOON SHOWERS WILL BE POSSIBLE...MAINLY IN SOUTHWEST
MINNESOTA. THE BIS MORNING SOUNDING HAD A DECENT ELEVATED MIXED
LAYER FROM AROUND 800MB TO 600MB...BUT LITTLE MOISTURE...BUT IF
SURFACE TEMPERATURES CAN CLIMB INTO THE LOWER 60S SCATTERED SHOWERS
WILL BE POSSIBLE. /08

&&

.AVIATION.../FOR THE 18Z TAF ISSUANCE/
MAINLY VFR THROUGH THE PERIOD. THE MAIN CONCERNS WILL BE SOME THREAT
FOR ISOLATED THUNDERSTORMS OVER MAINLY SOUTHWEST MINNESOTA FROM
ABOUT 19Z THROUGH 23Z. ALSO SOME ISOLATED AREAS OF HIGHER END MVFR
CEILINGS DURING THAT TIME AS WELL FROM NEAR HON TO FSD. NORTHWEST
WINDS OF 20 TO 35 MPH WILL BE LIKELY ALL AFTERNOON BEFORE DROPPING
OFF TO 10 TO 15 MPH AROUND SUNSET. /08

&&

.PREV DISCUSSION.../ISSUED AT 330 AM CDT/
BROAD AREA OF SHOWERS PRESENTLY OCCURRING VERY EARLY THIS MORNING
THROUGH THE NORTHERN AND CENTRAL JAMES RIVER VALLEY...AND EXPECT
THIS PRECIPITATION TO TRANSLATE EASTWARD THROUGH THE MORNING IN
CONJUNCTION WITH MIDLEVEL THETA E ADVECTION/FRONTOGENESIS...WITH
HIGHEST POPS LOCATED OVER OUR NORTHEAST WHERE DEEPER SYNOPTIC LIFT
IS POSITIONED. KEPT POPS IN OUR FAR EAST INTO THE AFTERNOON...AND
EVEN INTO TONIGHT...WITH MODELS HOLDING PRECIPITATION OVER THIS AREA
AS THE UPPER LEVEL WAVE/VORT TAIL SLIDES THROUGH MINNESOTA INTO IOWA
DURING THIS TIME FRAME. OTHERWISE...WILL SEE CLOUDS DECREASE IN OUR
WEST THROUGH THE DAY...AND WINDS WILL PICK UP BEHIND THE SURFACE
BOUNDARY WITH GOOD MIXING IN ENSUING LOWER LEVEL COLD AIR
ADVECTION/SURFACE PRESSURE RISES/AND STEEP LOW LEVEL LAPSE RATES.
EVEN SO...THINK WE WILL REMAIN BELOW WIND ADVISORY CRITERIA WITH
WINDS ALOFT NOT OVERLY IMPRESSIVE...AROUND 35 KTS AT THE TOP OF THE
MIXED LAYER. WITH THE BETTER MIXING TODAY AND GENERALLY MORE SUN
THAN YESTERDAY...WILL HAVE WARMER TEMPERATURES THAN FRIDAY WITH
HIGHS IN THE UPPER 60S ALONG THE MISSOURI RIVER CORRIDOR TO NEAR 60
OVER SOUTHWESTERN MINNESOTA WHERE CLOUDS WILL HOLD LONGER.

OTHER THAN SLIGHT POPS IN OUR EXTREME EAST TONIGHT AS REFERENCED
ABOVE...THE REMAINDER OF THE CWA WILL HAVE MAINLY CLEAR SKIES AS
SURFACE HIGH PRESSURE BUILDS INTO THE WESTERN HIGH PLAINS. WINDS
WILL NOT DROP OFF COMPLETELY TONIGHT...THOUGH WITH COOLING THERMAL
PROFILES LOWS WILL DROP INTO THE UPPER 30S TO LOWER 40S ACROSS THE
AREA. SUNDAY WILL BE A DRY DAY AS HIGH PRESSURE CONTINUES TO BUILD
INTO THE REGION...AND WITH COOLER AIR CONTINUING TO FILTER IN BEHIND
THE EXITING SHORTWAVE...HIGHS WILL BE IN THE UPPER 50S TO LOWER 60S.
WILL BE A GOOD RADIATIONAL NIGHT ON SUNDAY NIGHT WITH LIGHT WINDS AS
THE RIDGE AXIS SLIDES ACROSS OUR AREA...AND UNDER CLEAR SKIES
TEMPERATURES WILL GENERALLY FALL INTO THE MID AND UPPER 30S.

MONDAY LOOKS TO BE WARMER AS UPPER LEVEL RIDGING BEGINS TO PUSH INTO
THE CENTRAL U.S. AND A SOUTHERLY FLOW RETURNS TO THE AREA AS THE
SURFACE HIGH MOVES EAST. MODELS IN PRETTY GOOD AGREEMENT WITH REGARD
TO THERMAL PROFILES...WITH HIGHS IN THE MID 60S EAST TO LOWER/MID
70S OVER THE JAMES RIVER VALLEY/SOUTH CENTRAL SOUTH DAKOTA ZONES.
TUESDAY CONTINUING TO LOOK LIKE THE WARMEST DAY OF NEXT WEEK...WITH
THE GFS AND ECMWF IN PRETTY GOOD AGREEMENT ON THERMAL
PROFILES...ALBEIT THE GFS SLIGHTLY WARMER. WITH 925 MB TEMPERATURES
PROGGED TO BE IN THE RANGE OF 20C TO 28C ACROSS THE CWA...WILL HAVE
HIGHS INTO THE LOWER TO MID 80S OVER MUCH OF THE AREA.

FOR THE MIDDLE AND END OF NEXT WEEK...LOOKS LIKE A GENERAL COOLING
TREND THROUGH THE PERIOD AS THE UPPER LEVEL RIDGE IS DAMPENED AS A
SHORTWAVE DROPS INTO THE UPPER MIDWEST/GREAT LAKES REGION DURING
THAT TIME FRAME. GFS AND ECMWF DIFFER SOMEWHAT ON THE SPECIFICS ON
HOW THIS ALL PLAYS OUT...AND THE AMOUNT OF COOLING THAT OCCURS IN
RESPONSE TO THIS...WITH THE GFS OFFERING A COOLER SOLUTION. AT THIS
TIME STAYED CLOSE TO CONSENSUS NUMBERS...WITH HIGHS MID 60S TO MID
70S ON WEDNESDAY TO LOWER TO MID 60S BY FRIDAY.  /JM

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Apr 21, 12:43 PM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
143 PM CDT SAT APR 21 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
143 PM CDT SAT APR 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE
OVER MAINLY SOUTHWEST MINNESOTA THROUGH 400 PM CDT THIS
AFTERNOON. WHILE THE STORMS ARE NOT EXPECTED TO BECOME SEVERE A
FEW COULD PRODUCE BRIEF FUNNEL CLOUDS THAT ARE NOT EXPECTED TO
REACH THE GROUND.

WIND AND FOG...
WIND GUSTS OF 35 TO 40 MPH WILL BE POSSIBLE WEST OF INTERSTATE 29
THIS AFTERNOON. THE WINDS WILL DIMINISH AROUND SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 128 km away, was scanning. The volume nearest the first event began at 19:38 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Lyon

When
April 21, 1:40 PM CST
Where
Lyon County, 2.93 mi SSE of Green Vly
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.490, -95.730

Funnel Cloud, Jackson

When
April 21, 3:05 PM CST
Where
Jackson County, 4.51 mi ENE of Spafford
Reported by
Public
Coordinates
43.650, -95.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374955, 374956.